Popular Painkillers May Cause Gastrointestinal Tract. Employing cutting-edge technology, researchers have discovered that a popular painkiller causes more significant damage to the gastrointestinal tract than previously thought.
Baylor College of Medicine researchers announced Monday that images taken by tiny cameras in easily swallowed capsules showed non-steroidal anti-inflammatory drugs such as Advil and Motrin injured the small intestine.
“This study shows that patients who take NSAIDs regularly have an increased risk of small intestinal ulceration and bleeding,” said Dr. Waqar Qureshi, chief of endoscopy at the Baylor College of Medicine.
NSAIDs were known to increase the risk
Even before the finding, NSAIDs were known to increase the risk of bleeding by two to three times and cause complications that kill 16,500 and hospitalize more than 100,000 annually. Those complications occurred in the stomach and duodenum, the first six inches of the small intestine.
But the capsule endoscopy found that NSAIDs are also dangerous to the entire small intestine. It detected small bowel erosions in 62 percent of NSAID users, compared with 5 percent of non-NSAID users.
Indomethacin, naproxen, oxyxprozocin and ibuprofen(but not aspirin) were tested. Severe damage was associated with high doses.